- Clinical Trials
- Research News
- Industry Trends
- Agency Actions
- Drug Safety Issues
- Approvals, Launches, & New Indications
- Health Care Reform
FDA Warning: Nonproprietary Name for Breast Cancer Drug Could Cause Medication Errors
Possible confusion between Kadcyla and Herceptin (May 6)
The FDA is alerting health care professionals that the use of the incorrect nonproprietary name for the breast cancer drug Kadcyla (ado-trastuzumab emtansine) in some medication-related electronic systems poses a risk of mix-up with Herceptin (trastuzumab) and may result in medication errors. The dosing and treatment schedules for Kadcyla and Herceptin, another breast cancer drug, are quite different, so confusion between these products could lead to dosing errors and potential harm to patients, the agency says.
The FDA-approved nonproprietary name for Kadcyla, ado-trastuzumab emtansine, should be used. However, some third-party publications, compendia references, health information systems (e.g., electronic health record systems and systems used for pharmacy prescription processing, wholesaler ordering, and pharmacy ordering), and sites on the Internet are incorrectly using the United States Adopted Name (USAN), which is “trastuzumab emtansine,” and are omitting the “ado” prefix and hyphen. Use of this truncated version of Kadcyla’s nonproprietary name may cause confusion with Herceptin (trastuzumab).
Health care professionals should use both the FDA-approved proprietary (brand) name Kadcyla and its nonproprietary name (ado-trastuzumab emtansine) when communicating medication orders, on preprinted order sets, and in computerized order entry systems. Such redundancy may help to reduce the potential for medication errors. In addition, strategies should be employed to warn against confusion between Kadcyla (ado-trastuzumab emtansine) and Herceptin (trastuzumab) in medication-related computer systems.
No medication errors related to confusion between Kadcyla and Herceptin have been reported to the FDA since approval of Kadcyla in February 2013; however, medication errors did occur during the clinical trials that evaluated the drug’s safety and efficacy prior to approval.
Source: FDA; May 6, 2013.